Approximation of some diffusion evolution equations in unbounded domains by Hermite functions. (English) Zbl 0764.35007

(Author’s abstract.) Spectral and pseudospectral approximations of the heat equation are analyzed. The solution is represented in a suitable basis constructed with Hermite polynomials. Stability and convergence estimates are given and numerical tests are discussed.
Reviewer: St.Mika (Plzen)


65M99 Numerical methods for partial differential equations, initial value and time-dependent initial-boundary value problems
65N99 Numerical methods for partial differential equations, boundary value problems
35K05 Heat equation
65N35 Spectral, collocation and related methods for boundary value problems involving PDEs
42C10 Fourier series in special orthogonal functions (Legendre polynomials, Walsh functions, etc.)
Full Text: DOI


[1] C. Canuto, S. I. Hariharan, and L. Lustman, Spectral methods for exterior elliptic problems, Istituto di Analisi Numerica del Consiglio Nazionale delle Ricerche [Institute of Numerical Analysis of the National Research Council], vol. 402, Istituto di Analisi Numerica del Consiglio Nazionale delle Ricerche, Pavia, 1984. · Zbl 0548.65082
[2] C. Canuto, H. Y. Hussaini, A. Quarteroni, and T. A. Zang, Spectral methods in fluid dynamics, Springer Series in Computational Physics, Springer-Verlag, Heidelberg, 1987. · Zbl 0717.76004
[3] Olivier Coulaud, Daniele Funaro, and Otared Kavian, Laguerre spectral approximation of elliptic problems in exterior domains, Comput. Methods Appl. Mech. Engrg. 80 (1990), no. 1-3, 451 – 458. Spectral and high order methods for partial differential equations (Como, 1989). · Zbl 0734.73090 · doi:10.1016/0045-7825(90)90050-V
[4] Philip J. Davis and Philip Rabinowitz, Methods of numerical integration, 2nd ed., Computer Science and Applied Mathematics, Academic Press, Inc., Orlando, FL, 1984. · Zbl 0537.65020
[5] M. Escobedo and O. Kavian, Variational problems related to self-similar solutions of the heat equation, Nonlinear Anal. 11 (1987), no. 10, 1103 – 1133. · Zbl 0639.35038 · doi:10.1016/0362-546X(87)90001-0
[6] -, Asymptotic behaviour of positive solutions of a non-linear heat equation, Houston J. Math. 13 (1988), 39-50. · Zbl 0666.35046
[7] Daniele Funaro, Computational aspects of pseudospectral Laguerre approximations, Appl. Numer. Math. 6 (1990), no. 6, 447 – 457. · Zbl 0708.65072 · doi:10.1016/0168-9274(90)90003-X
[8] David Gottlieb and Steven A. Orszag, Numerical analysis of spectral methods: theory and applications, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1977. CBMS-NSF Regional Conference Series in Applied Mathematics, No. 26. · Zbl 0412.65058
[9] Otared Kavian, Remarks on the large time behaviour of a nonlinear diffusion equation, Ann. Inst. H. Poincaré Anal. Non Linéaire 4 (1987), no. 5, 423 – 452 (English, with French summary). · Zbl 0653.35036
[10] -, The Navier-Stokes equation in weighted Sobolev spaces, Prépublications de l’Institut Elie Cartan (Nancy, France), 1991.
[11] Jean Leray, Sur le mouvement d’un liquide visqueux emplissant l’espace, Acta Math. 63 (1934), no. 1, 193 – 248 (French). · doi:10.1007/BF02547354
[12] J.-L. Lions and E. Magenes, Problèmes aux limites non homogènes et applications. Vol. 1, Travaux et Recherches Mathématiques, No. 17, Dunod, Paris, 1968 (French). · Zbl 0212.43801
[13] Y. Maday, B. Pernaud-Thomas, and H. Vandeven, Reappraisal of Laguerre type spectral methods, Rech. Aérospat. 6 (1985), 353 – 375 (French, with English summary); English transl., Rech. Aérospat. (English Edition) 6 (1985), 13 – 35. · Zbl 0604.42026
[14] G. Szegö, Orthogonal polynomials, Amer. Math. Soc., Providence, RI, 1959. · Zbl 0089.27501
[15] J. V. Uspensky, On the convergence of quadrature formulas related to an infinite interval, Trans. Amer. Math. Soc. 30 (1928), no. 3, 542 – 559.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.